| Model Number |
FREDX4018-PMA |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Muscle Weakness/Atrophy (1967)
| Date of Event |
06/15/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
H10: the device remains implanted in the patient and not returned to the manufacturer for evaluation.Procedural or medical imaging was not provided.The blooming artifact and weakness event as described could not be confirmed.A search for non-conformances associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.
Event or Problem Description
It was reported: two peri-opthalmic left ica aneurysms were treated uneventfully as the physician implanted the fredx on (b)(6) 2023.The patient returned to hospital 10 days later with weakness.Mri brain showed blooming artifact in same vascular territory, distal to stent placement.The "showed blooming artifact " was explained to mean the physician was concerned that a piece of metal had broken off in the vessel.It is unknown if any medical, physical or device complication was confirmed.It is unknown what the weakness was attributed to and if it has resolved.It is also unknown if the patient was hospitalized or received treatment.The patient's current status is unknown.Although requested, no additional information has been provided.
Event or Problem Description
No additional information has been provided.
Additional Manufacturer Narrative
Items returned: n/a.Visual analysis: a visual inspection of the device captured in this file could not be performed as a physical device was not returned for evaluation, nor were any images of the device provided in place of a device return.Procedure and medical imaging was not provided for this investigation.Investigation findings: without the return and physical evaluation of the device, the investigation cannot definitively determine if a condition existed that would have caused or contributed to the reported event.Without imaging, the investigation cannot verify the event occurred as described, nor could the investigation definitively determine the cause of the reported event.Based on a review of the device¿s risk documentation, the reported event did not indicate there were any potential or new manufacturing, design, quality, or other systemic issues, or non-conformances.The complaint code is monitored through the trending process; corrective action is determined, as needed, through this process.Investigations of historic complaint files with similar complaint category coding are recorded in the complaint handling system; without the ability to perform and analysis of the device, this investigation cannot identify with certainty any potential root causes.Batch review: a search for non-conformances associated with this part/lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.Complaint system review: there are no similar complaints based on the complaint category regarding this batch number from the last two years recorded in the complaint system at the time of this investigation.Ifu review (additional information can be found in the ifu): potential complications below is a list of the probable adverse effects (e.G., complications) associated with the use of neurovascular flow diverting stents.¿ allergic reaction, including but not limited to: contrast dye, nitinol metal, and any other medications used during the procedure.¿ amaurosis fugax or transient blindness.¿ aphasia.¿ blindness.¿ cardiac arrhythmia.¿ complications of arterial puncture including pain, local bleeding, or injury to the artery, or adjacent nerves.¿ cranial neuropathy.¿ death.¿ device fracture, migration or misplacement.¿ diplopia.¿ dissection or perforation of the parent artery.¿ headache.¿ hemiplegia.¿ hemorrhage, including intracranial hemorrhage (ich), subarachnoid hemorrhage (sah), and retroperitoneal.¿ hydrocephalus.¿ infection.¿ mass effect.¿ myocardial infarction.¿ neurological deficits.¿ pseudoaneurysm formation.¿ reactions to anti-platelet or anti-coagulant agents.¿ reactions due to radiation exposure, including alopecia, burns ranging in severity from skin reddening to ulcers, cataracts, and delayed neoplasia.¿ reactions to anesthesia and related procedures.¿ reactions to contrast agents including allergic reactions and kidney failure.¿ reduced visual acuity or visual field.¿ retinal artery occlusion or infarction.¿ retinal ischemia.¿ rupture or perforation of the aneurysm.¿ stenosis of stented segment.¿ seizure.¿ stent thrombosis.¿ stroke or tia (transient ischemic attack).¿ thromboembolic event.¿ vasospasm.¿ visual impairment.Warnings: the fred-27 system should only be delivered through a headway 27 microcatheter and the fred-21 system should only be delivered through a headway 21 microcatheter.If repeated friction is encountered during fred system delivery, verify microcatheter is not kinked or in extremely tortuous anatomy.Confirm that the microcatheter does not ovalize.Confirm that there is adequate sterile heparinized flush solution.Do not reposition the fred system in the parent vessel without fully retrieving the device.The fred system must be retrieved/re-sheathed into the microcatheter and re-deployed at the desired target location or removed completely from the patient.The fred system must not be re-deployed more than three times.Should unusual resistance be felt at any time during access or removal, the introducer/guide catheter/microcatheter and fred system should be removed as a single unit.Applying excessive force during delivery or retrieval of the fred system can potentially result in loss or damage to the device and delivery components.The fred system delivery wire should not be utilized as a guidewire.Do not torque the fred system.A torque device should not be used.Directions for use: 17.Advance the delivery wire to transfer the fred system from within the introducer into the microcatheter.18.Warning: do not torque the delivery wire while advancing or retracting the fred system.21.Warning: do not apply undue force.If resistance is encountered at any point during delivery or manipulation, withdraw the unit and select a new fred system.23.Position the fred system for deployment by aligning the fred system implant distal radiopaque end markers past the aneurysm neck, allowing for adequate distal and proximal device landing zones as shown in the following figures for fred-27 system and fred-21 system.26.Note: a slow, proper push/pull technique, encompassing sufficient delivery wire push force, in addition to an opposing microcatheter withdrawal force, to remove excess microcatheter slack while maintaining the microcatheter tip within the center of the parent vessel, will facilitate properly deploying the fred system at the proper location, to achieve full expansion and good vessel apposition.27.Caution: using a rapid microcatheter withdrawal technique to deploy the fred system is not recommended and may result in device elongation or improper deployment.Be aware of delivery wire tip position during deployment.28.If the fred system positioning is not satisfactory, the implant may be recaptured and repositioned if it is not fully deployed.The implant may be recaptured until the point where the distal-most wire marker, collocated distal to the implant proximal markers, is aligned approximately 50% of length proximal to the microcatheter distal marker band.29.Caution: if resistance is felt while recapturing the device, do not continue to recapture.Withdraw the microcatheter slightly to unsheath the device (without exceeding the recapture limit), and then attempt to recapture again.30.Caution: the fred system must not be re-deployed more than three times.31.If fred system positioning is satisfactory, carefully advance the delivery wire while retracting the microcatheter as needed to minimize slack, maintaining the microcatheter around the center of the parent vessel, to allow the implant to deploy across the neck of the aneurysm.Ensure the implant proximal radiopaque end markers are in the advised position (see step 23) proximal to the aneurysm neck for adequate coverage.32.Note: the fred system will expand and may foreshorten up to 60% from its undeployed length.Visually verify opening of the proximal end, ensuring that the microcatheter distal tip marker is pulled back, adequately away from the implant proximal end, to allow the proximal end to freely open.Push forward on the delivery wire to assist in maintaining access within the implant as needed.33.Note: visualize and refer to implant radiopaque end markers to maintain adequate implant length on each side of the aneurysm neck/target location to ensure appropriate coverage.34.Warning: do not fully deploy the fred system if positioning in the parent vessel is not satisfactory.37.Carefully inspect the deployed fred implant under fluoroscopy to confirm that it is completely open and opposed to the vessel wall and not kinked.If the implant is not fully open and apposed or is kinked, consider utilizing a suitable micro guidewire and/or occlusion balloon catheter to fully open the implant.38.Caution: carefully watch the fred implant distal and proximal markers when passing through the implanted device with other devices to avoid displacing the implant.The physical device was not available for evaluation to determine if a condition existed that would have caused or contributed to event.Supplemental imaging was also unavailable for review; without imaging, the investigation cannot verify the event occurred as described, nor could the investigation definitively determine the cause of the reported event.This information may be updated if additional information is provided at a later date.
Additional Manufacturer Narrative
Procedure/medical information review: eleven radiographic images and two videos were received for review.Image 01 ¿ ap: ct scan ap ¿scout¿ radiograph, low resolution, blurry.Can faintly see the fred markers in the left cavernous ica/proximal supraclinoid ica area.Specifically do not see a metallic density in the left temporal lobe area, where the blooming artifact is seen on the mri.Image 02 ¿ lat: ct scan lateral ¿scout¿ radiograph, low resolution, blurry.Can see the fred markers in the left cavernous ica/proximal supraclinoid ica area.Specifically do not see a metallic density in the left temporal lobe area, where the blooming artifact is seen on the mri.Image 03 - fred x ap: single shot ap radiograph, centered on skull base.The fred is well seen in the left cavernous ica/proximal supraclinoid ica area.All four proximal and four distal radiopaque markers are present.Image 04 - fred x lat: single shot lateral radiograph, centered on skull base.The fred is well seen in the left cavernous ica/proximal supraclinoid ica area.All four proximal and four distal radiopaque markers are present.Image 05 - angio follow-up 1: lateral left ica dsa, unsubtracted, arterial phase.The fred is seen against a background of contrast material.It is fully patent with no clot.There is some filling of the small ophthalmic aneurysm covered by the stent.There is infundibular dilatation of the origin of the pcom (a normal variant).There are no distal emboli; see no obvious metallic fragments in the ica distribution, specifically not in the left temporal lobe.Image 06 - angio follow-up 2: same as image 5, but subtracted.Image 07 - mri 1 cor: coronal t1 mri, at the level of the mid/posterior temporal lobes.There is a blooming artifact in the left temporal lobe; it is about 10 mm in diameter.A red arrow points to it.Image 08 - mri cor: same as image 7, minus the red arrow.Image 09 - mri sag: sagittal t1 mri at the level of the left temporal lobe.The same blooming artifact is seen.Image 10 - mri axial1: susceptibility-weighed axial mri at the level of the temporal lobes.The same blooming artifact is again seen in the left temporal lobe.Image 11 - mri axial2: same as image 10, but higher cut.The blooming artifact is again seen.Angio video: 2-second rotational left ica dsa with contrast.There is faint filling of the two small ophthalmic segment aneurysms.The fred is not seen as it is subtracted out.The angiogram is otherwise normal.Ct video 1: 17-second fly-though video, bone window axial ct scan with contrast.The fred can be seen in the previously described position in the left cavernous/supraclinoid ica.There are no visible metallic or calcific densities in the left temporal lobe, where the blooming artifact is seen.Eleven radiographic images and two videos were provided for review.The review of the provided images and videos found a blooming artifact in the left temporal lobe; it is about 10 mm in diameter.The fred can be seen in the left cavernous/supraclinoid ica.There are no visible metallic or calcific densities in the left temporal lobe, where the blooming artifact is seen.From this imaging, it could not be determined what is causing the blooming artifact.It is not one of the radiopaque fred markers, as they are all present, attached to the fred.A pre-procedure mri was not available at the time of this review to ascertain if the blooming artifact was present; however, the artifact could be caused by a small metallic fragment from any of the devices used during the procedure.An air bubble from the procedure would have been resorbed by the time the mri was done.Blooming on mris can be seen surrounding a number of compounds: ¿ hemosiderin from prior hemorrhage, e.G.¿ cavernous malformations ¿ old intracerebral hemorrhage ¿ diffuse axonal injury ¿ superficial siderosis ¿ calcification, particularly dystrophic, e.G.¿ neurocysticercosis (granulomatous stage) ¿ metal e.G.¿ surgical or traumatic fragments ¿ gas e.G ¿ air embolism without the return and physical evaluation of the device, the investigation is unable to determine if a condition existed that would have caused or contributed to the reported event.
Event or Problem Description
Eleven radiographic images and two videos were provided for review, please see h6 and h10.